Severe thrombocytopenia developed in a patient with acquired immunodeficiency syndrome during treatment with intravenous pentamidine for Pneumocystis carinii pneumonia. The patient's bone marrow contained adequate numbers of megakaryocytes, suggesting peripheral platelet destruction. Platelet counts ranged between less than 3 and 20 x 10(9)/L for 2 weeks despite cessation of pentamidine, platelet transfusions, high-dose intravenous IgG, and 2 mg/kg/d prednisone. Thereafter, the platelet count increased to prepentamidine levels (95 x 10(9)/L0, permitting rapid withdrawal of steroids. Testing by immunofluorescence disclosed a high-titer, pentamidine-dependent IgG antibody in the patient's acute-phase serum that almost entirely disappeared by the time the patient's platelet count returned to baseline levels. This antibody reacted only with platelet glycoprotein (GP) IIb/IIIa as shown by antigen-capture enzyme-linked immunosorbent assay using monoclonal antibodies specific for various GPs, and was absorbable by normal, but not by GPIIb/IIIa-deficient platelets (from a patient with Glanzmann's thrombasthenia). The pentamidine-dependent antibody could not be demonstrated by immunoprecipitation using the patient's serum and 125I-labeled normal platelets, although a separate pentamidine-independent antibody was detected by this method. This latter antibody reacted with two GPs having molecular weights consistent with GPIIb/IIIa, and was present in postrecovery as well as acute-phase sera. However, only the pentamidine-dependent antibody was temporally associated with the severe thrombocytopenia. Therefore, we believe that these studies demonstrate, for the first time, that intravenous pentamidine therapy can provoke formation of drug-dependent antibodies that induce immunologic thrombocytopenia.